Aa
A
A
A
Close
Anxiety Community
23k Members
494087 tn?1257796807

social anxiety

I was diagnosed with social anxiety and panic disorder a year ago.  I take remeron and klonopin but the doctor says only to take them at night.  I think I need some medication to get through the day but I am afraid to tell him I am having trouble getting through the day.  I always have a butterfly feeling in my stomach and when I have to go in public I get very nervous and feel like everyone is looking at me.  I guess my question is does anyone else feel this way and what should I do?  Thanks
7 Responses
Avatar universal
You should tell the doctor how you feel. I too get a bit nervous when im out in public and feel like all eyes are on me. Its very common.
366811 tn?1217426272
Based on your other post, it doesn't seem like the meds are a lot of help at night either, as far as that goes. Your fear of telling the doctor is interesting to me. Why? Is there something ELSE going on here?

But the short answer to your question is, yep, plenty of people have what you have and many DO consult with their doctor about it -that's "what they do."

If there are other stressing matters in your life you have not mentioned, perhaps some therapy would be helpful. You are an attractive, intelligent woman and are well entitled to a happy and fulfilling life. So, overcome the fear factor -and talk to the doc.

And please let us know the result.

Best to you.
494087 tn?1257796807
Thank you for responding,  when I go in the room with the phsyciatrist I have a hard time opening up and letting him know how I feel.  But I am that way with everyone.  I should probably tell you I am a recovering heroin addict and have been clean from heroin for 2 years.  The doc knows my history and thinks I used drugs to cope with my anxiety, and since I quit using I have shut myself off from the world.  It is very sad  really.  But I will try to relax and let him know how I am feeling.  It feels good just to tell some one what I am going through, I think this community will help me open up.  Thanks
Avatar universal
I know why the doctor prescribed Remeron to be taken at night...it is somewhat sedating and he probably felt that would be best for sleep.  I was on Remeron for approx. 5 years and I never had to take a sleep aid the whole time I was on it.  The Klonopin is sedating too.  The Remeron is supposed to be a 24 hour thing primarily for depression, the klonopin not.  I only have GAD and panic so I did not need it for depression.  I would definitely talk with the doctor about how you are feeling and maybe he can make a suggestion or a change to your medication.  There are lots of options for you, so do not think you are limited to one treatment if it is not working for you...try another.  Do you have depression along with your panic disorder.  If not, that is something you might discuss with him as far as treatment is concerned.
366811 tn?1217426272
And that, peaches, is what we in the traveling carnival business call a "BINGO!" Thanks for the frank and really very courageous response. I've got an idea (it happens, sometimes) I'd like to run by you:

You print out this post and responses to it (that's what we folks in the forum business call a "thread") and TAKE IT WITH YOU to your next session. It will be like having your friends go with you, and might act as a sort of "ice breaker" with the shrink. And here's a little theory to start the festivities.

You are "emotionally retarded." Wait wait! I'm not kidding. I say so because I believe I was emotionally retarded and still am, in some respects. Let me explain. The word "retarded" has a lot of negative associations to it, and so has been replaced by the more politically correct word "challenged," currently in use at finer cocktail parties everywhere. But I am using the word in a very literal, functional, mechanical sense. I mean, literally, "held back," or  "stalled." Like trying to run with a ball and chain; the ball and chain retards your forward movement. And so, what I am saying is that you are (or were) emotionally "on-hold" in terms of that aspect of your maturity. We are literally immature -still green, not yet ripe. And this can happen when we use childhood methods of adapting to particular emotional environments -even as we physically grow older. Add that nasty heroin experience, and the wheels really leave the rails! Perhaps, just maybe, your "closed" nature while in therapy really comes from that pouty little girl technique that was once successfully deployed to get a need met -when you were a kid. I made that up, but you get the idea.

And so, part of the therapy experience has to do with "catching up" emotionally. In my own experience, I noticed I was less and less angry and judgmental in nature. I'm still given to a sort of tantrum if some stupid physical object doesn't understand my commands to operate properly -but I very quickly recognize the knee-jerk reaction and have not had to replace a set of dishes for several days in a row now. In all, I'm just more accepting of the way things are.

OK, that might be enough to get the ball rolling in therapy. Print this out, take it with you, shove it under the doc's nose and say, "I brought some friends with me, hope you don't mind."

And let us know how it goes ...OK?
299912 tn?1341626700
I caould not possibly top what the master, JS, has said here; however, I thought I might help you out a bit by letting you know that I have a similar, but not fully similar story, without getting into a long novella here, read my profile to see what I mean. I have had the same history with drugs, just not herion specifically - somehow, although I did nearly everything else, I managed to stay away from that. You said that since stopping, you have had many of these feelings and wished that you had never done it to begin with.

I have thought the same thing, but have finally realized that drugs took a big part of my life before, so why let it continue to beat me down after I have stopped? I finally got over it and filed it away as part of who I was, but not part of who I am. You have done a VERY hard thing in kicking the habit, probably the hardes thing you may ever have to do, which means that you are a strong person somewhere in there. Do not sell yourself short. Take that same drive and motivation and apply it to this situation.

It is a bit surprising that you are concerned about talking with your doctor about this, but have no problem being candid about the herion use with us (and whoever else). Why is that? Think about it and I bet you can apply the same resolve to start on your path to becoming healed of the anxiety and phobias as well. Take it from me - I once was in a place simliar to yours and now I am almost completely "cured" and normal, although, I may still be emotionally retarted my self too! :)

Good luck and let no one or nothing control your destiny but you and God.

Mike
Avatar universal
Yep your not alone. I'm the exact same xx
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?